Best Evidence Topics
  • Send this BET as an Email
  • Make a Comment on this BET

In digoxin induced life-threatening ventricular dysrhythmia what pharmacotherapy, other than Fab, should be implemented?

Three Part Question

In [patients with digoxin induced life-threatening ventricular dysrhythmias] is [magnesium or lidocaine or phenytoin] superior in [suppressing dysrhythmias or inproving mortality]

Clinical Scenario

A 65 y.o. presents tachycardic, hypotensive and decreased LOC. ECG reveals ventricular tachycardia. As your staff places the pads for cardioeversion you discover he has been on digoxin for the past three years. You remember Digoxin Fab fragment, not cardioversion, is the treatment for digoxin induced ventricular dysrhythmias; however, you wonder if there are other therapies that maybe beneficial to your patient.

Search Strategy

medline using OVID interface
(digoxin and toxicity and (dysrhythmia or arrhythmia or ventricular) and (magnesium or lidocaine or phenytoin or amiodarone)).mp.

Search Outcome

matched 35 papers, of which 3 were relevent

Relevant Paper(s)

Author, date and country Patient group Study type (level of evidence) Outcomes Key results Study Weaknesses
Kinlay S, Buckley NA
1995
Austrelia
A patient with digoxin toxicity, ventricular tachycardia and slightly elevated serum magnesiumCase reportconversion to a stable junctional rhythem with magnesium infusioncase report
R Maheswaran, M G Bramble, and C A Hardisty
1983 August 6
UK
A patient in ventricular fibrillation following a large digoxin ingestion.Case Reportfailed to convert with electrical cardioversioncase control. Large acute ingestion
failed to convert with sodium bicarbonate
failed to convert with lidocaine
Successfully converted to a stable rhythem with amiodarone
French JH
1984, July
USA
A patient with large acute digoxin ingestion in ventricular fibrillationcase controlfailed to convert with lidocainecase control
failed to convert with phenytoin
Converted to stable rhythem following magnesium
Singh RB, Dube KP, Srivastav PK.
August 1976
USA
19 children with heart failure on digoxin therapy. 3 of whom developed dysrhythmiaobservationalmagnesium successfully treated all dysrhythmiasobservational. Children

Comment(s)

Digoxin toxicity can result in any dysrhythmia as a result of its suppressant and excitatory effects. Most concerning are ventricular dysrhythmias. Digoxin Fab antibody fragments are the treatment of choice for life-threatening dysrhythmias; however, when Digoxin Fab fragments are not immediately available temporizing therapies maybe necessary. Phenytoin and Lidocaine are thought to depress ventricular automaticity. Magnesium is thought to decrease ventricular irritability by competing with digoxin at the Na+K+ATPase.

Clinical Bottom Line

Magnesium, phenytoin, and lidocaine are acceptable temporizing therapies in life-threatening, digoxin induced ventricular dysrhythmias. There is insufficient evidence to promote one therapy over another. Amiodarone maybe considered in dysrhythmias refractory to the above therapies.

References

  1. Kinlay S, Buckley NA Magnesium sulfate in the treatment of ventricular arrhythmias due to digoxin toxicity. Journal of Toxicology - Clinical Toxicology. 33(1):55-9, 1995.
  2. R Maheswaran, M G Bramble, and C A Hardisty Massive digoxin overdose: successful treatment with intravenous amiodarone. British Medical Journal 1983 August 6; 287(6389): 392393.
  3. French JH Magnesium therapy in massive digoxin intoxication Annals of Emergency Medicine Volume 13, Issue 7, Pages 562-566 (July 1984)
  4. Singh RB, Dube KP, Srivastav PK. Hypomagnesemia in relation to digoxin intoxication in children. American Heart Journal 1976 Aug;92(2):144-7.